A 70-year-old man presents with a seven-day history of recurrent epistaxis, bruising and increasing haemoptysis. He has no significant past medical history other than a TIA for which he takes Aspirin. He does not have any epistaxis at present. His INR and APTT are normal.

Hb

96 g/L *

(135-175)

RBC

3.32 x 1012 /L*

(4.50-6.00)

PCV

0.29 *

(0.40-0.50)

MCV

86.7 fl

(80.0-98.0)

MCH

28.9 pg

(27.0-33.0)

MCHC

333g/L

(315-355)

Platelets

2 x 109/L*

(150-400)

Immature Platelet Forms

17%*

(1.1-6.1)

Reticulocytes

0.6%

(0.5-2.0)

White Cell Count

8.82 x 109/L

(4.0-11.0)

i. List 6 potential aetiologies for the above blood picture in this patient.

[Click here to toggle visibility of the answers]

College Answer

  • Decreased platelet production
    • Marrow failure (eg aplastic anaemia, myelodysplasia)
    • Exposure to drugs (eg quinine)
    • Marrow infiltration (eg neoplastic)
    • Nutritional
  • Increased platelet destruction
    • Immune thrombocytopenic purpura (incl idiopathic, CT disease, lymphoproliferative disease, medications, infection (eg HIV, Hep C)).
    • Thrombotic microangiopathy
    • Drug-induced
  • Increased sequestration of platelets
    • Hypersplenism

Discussion

This question favours the candidate who can generate a large number of differentials.   Specifically, the differentials are for the question "what causes peripheral platelet breakdown". Because there is a large proportion of immature forms, one can presume that the bone marrow is functioning normally. However, the college offers a few differentials which involve bone marrow failure.

Furthermore, thrombotic microangiopathy is brought up, which would also cause a haemolysis of red cells. (well, the man is a little anaemia, but he has been having epistaxis for 7 days so its far from surprising)

So: I give up.

Here is a link to an article with a diagnostic approach to thrombocytopenia. The well-resourced candidate will also draw on UpToDate: Approach to the adult patient with thrombocytopenia.

Causes of Thrombocytopenia

Decreased platelet production

  • Bone marrow suppression
    • Alcohol toxicity
    • Chemotherapy
    • Congential causes, eg. Fanconi anaemia
    • Myelofibrosis or aplastic anaemia
    • Neoplasm, eg. leukaemia or lymphoma
    • Viral infection, eg. HIV, EBV, Hep C, parvovirus, mumps, rubella, varicella...
    • Nutritional deficiency: B12 and folate deficiency
    • Liver disease - decreased production of thrombopoietin (TPO)

Increased platelet destruction

  • SLE
  • ITP
  • DIC
  • Drugs:
    • Quinine
    • Heparin
    • Valproate
  • Post-transfusion thrombocytopenia
  • Microangiopathic haemolytic anaemia
  • Thrombotic thrombocytopenic purpura-hemolytic uremic syndrome (TTP-HUS)
  • Antiphospholipid syndrome
  • HELLP syndrome in pregnancy
  • Physical destruction in the cardiopulmonary bypass apparatus or circuit
Pseudothrombocytopenia
  • The sample was improperly anticoagulated, and there is platelet clumping on microscopy of the blood film.
  • Send a citrated tube instead- often the EDTA is to blame.
  • Abciximab can cause this, as it is an antibody to the GP IIb/IIIa receptor.

Dilution of platelets

  • Massive transfusion
  • Massive fluid resuscitation

Sequestration

  • Hypersplenism
  • Accessory spleens or splenunculi
  • Hepatic sequestration
  • Extremes of hypothermia

References

References

Stasi, Roberto. "How to approach thrombocytopenia." ASH Education Program Book 2012.1 (2012): 191-197.

UpToDate: Approach to the adult patient with thrombocytopenia.